Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 2, NWS Lake Charles, LA

January 7, 2023Jasper County, Tyler County, Texas

NWS Lake Charles, LA issued this flash flood warning at Jan 7, 2023, 10:44 PM CST for Jasper County, Tyler County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 7, 2023, 10:44 PM CST (04:44 UTC)
Expired
Jan 8, 2023, 2:00 AM CST
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Jasper County, TX, Tyler County, TX

The radar

The Ft Polk radar (KPOE), 124 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 4.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2023-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2023-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
549 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

242 
WGUS54 KLCH 080444
FFWLCH
TXC241-457-080800-
/O.NEW.KLCH.FF.W.0002.230108T0444Z-230108T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1044 PM CST Sat Jan 7 2023

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northern Jasper County in southeastern Texas...
  Northwestern Tyler County in southeastern Texas...

* Until 200 AM CST.

* At 1044 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Jasper, Colmesneil, Chester, Rockland, Ebenezer, Browndell, 
  Harrisburg and Sam Rayburn Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3111 9406 3114 9403 3116 9391 3093 9387
      3087 9427 3079 9461 3101 9466 3106 9456
      3104 9449 3103 9447

FLASH FLOOD...RADAR INDICATED

$$

Rua
1 follow-up statement
327 
WGUS74 KLCH 080547
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
1147 PM CST Sat Jan 7 2023

TXC241-457-080800-
/O.CON.KLCH.FF.W.0002.000000T0000Z-230108T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper TX-Tyler TX-
1147 PM CST Sat Jan 7 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 AM CST SUNDAY FOR 
NORTHERN JASPER AND NORTHWESTERN TYLER COUNTIES...

At 1147 PM CST, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 1 and 4 inches of rain 
have fallen. Additional rainfall amounts of 1 to 2 inches are 
possible in the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Jasper, Colmesneil, Chester, Rockland, Ebenezer, Browndell, 
  Harrisburg and Sam Rayburn Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3111 9406 3114 9403 3116 9391 3093 9387
      3087 9427 3079 9461 3101 9466 3106 9456
      3104 9449 3103 9447

FLASH FLOOD...RADAR INDICATED

$$

Rua

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 7, 9:24 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jan 7, 9:24 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
924 PM CST Sat Jan 7 2023

...New UPDATE...

.UPDATE...
Issued at 920 PM CST Sat Jan 7 2023

A cold front is currently located from northwest Louisiana down to
south central Texas moving to the southeast. Ahead of the front an
unseasonably warm and muggy air mass is in place across the
forecast area with all climo sites either setting or within a
degree of breaking record daily highs.

The 08/00Z upper air sounding from KLCH showed the increasing
moisture with PWAT up to 1.15 inches, and latest LAPS/GOES data
indicates PWAT values pooling ahead of the front over central
Louisiana and interior southeast Texas are in the 1.25 to 1.35
inch range which is near or above the 90th percentile of SPC daily
climo.

As the surface front approaches along with increasing divergence
aloft, lift has been increasing and this is allowing showers and
storms to develop across northern sections of the forecast area.
With cloud tops cooling to the west with the arrival of mid level
speed max, showers and storms will continue to develop and become
more widespread through the evening hours, then slowly shift to
the southeast with the cold front overnight and Sunday morning.

Most unstable CAPE values are still in the 500-1500 j/kg range,
and with the stronger convection, some high rainfall rates will
occur with the shower activity. 1 to 2 inch rainfall rates have
been noted and was verified with 1.40 inches in about an hour at
KAEX. The high rainfall rates and potential for heavy rainfall
leading to localized flooding will be the main hazard as we go
into the overnight as flow becomes more unidirectional and
parallel to the frontal boundary which may lead to training.

Enough instability and increasing mid level shear that isolated
gusty winds or small hail will be possible with the stronger
storms.

Made some modifications to the pops based on latest radar trends
and hi-res CAM guidance. Otherwise, current forecast is on track.

Rua

&&

.SHORT TERM...
(Tonight through Monday night)
Issued at 300 PM CST Sat Jan 7 2023

Mid-afternoon sfc analysis shows low pressure situated over AR
with a trailing cold front extending swwd through the ArkLaTex to
the TX Hill Country. Meanwhile closer to home, srly flow on the
back side of high pressure centered over the srn Atlantic Coast
was continuing to moisten the region, with sfc obs showing
dewpoints now generally up into the mid 60s. Water vapor imagery
shows a general wrly flow aloft now in place over the wrn Gulf
Coast while a pair of shortwaves were noted upstream...the initial
moving out of the Plains with a 2nd approaching far wrn TX. The
combo of weak lift developing ahead of these features with daytime
heating (sfc obs show temps generally in the mid/upper 70s) and
the increasing moisture has led to the initiation of showers
mainly over sern TX at this time...while regional 88Ds showed
much more shower activity ongoing up towards the boundary.

As stated before, our expected weather event for the weekend is
now firing up, with rain chances gradually increasing from west-
to-east through tonight as the two upstream disturbances phase and
push ewd, dragging the accompanying cool front with it, albeit
slowly, through tomorrow. Forecast soundings still show PWAT
values increasing to around 1.5 inches to go along with MRH values
around 80 percent. Despite the slow nature of the system, average
QPFs at the moment top out at near an inch over the nwrn 2/3 of
the forecast area...WPC has this portion of the CWA in a marginal
risk for excessive rainfall, mainly for our already saturated
grounds from recent rainfall events. Meanwhile, the soundings also
indicate reasonable instability, but low CAPEs and weak shear,
thus severe weather is not generally expected. Conditions for
severe look best over coastal sern TX, and thus SPC has included
this area in a marginal risk for severe through 12z Sunday...no
area is in a severe risk beyond 12z at this time.

In addition, some advection/sea fog looks possible for tonight and
Sunday morning, mainly across the wrn zones, as dewpoints
continue to climb to the mid 60s while near shore SSTs hold steady
in the lower 60s. At this time, not expecting fog to be dense...
but it certainly cannot be ruled out at the time.

The shower/thunderstorm activity will move ewd and out of the
forecast area through Sunday as drier air encroaches on a nrly
post-frontal low-level sfc flow/nwrly flow aloft. CAA will
commence behind the boundary with highs on Sunday expected to run
around 10 degrees cooler than today's. Likewise, Sunday night
mins look to run 10-15 degrees cooler than tonight's.

Our next weather maker comes Monday into Monday night as another
shortwave sweeping towards the area out of the swrn CONUS/nrn
Mexico is progged to help spin up a sfc low over the wrn Gulf/srn
TX, which will then push ewd. With forecast soundings showing
good moisture, especially closer to the coast (PWAT values around
1.3 inches), expect widely scattered showers to begin developing
during the early afternoon, spreading ewd into the evening hours.
Forecast soundings show a little better instability than they did
previously, thus some thunder is likely, although severe weather
is not expected.

25

&&

.LONG TERM...
(Tuesday through next Friday)
Issued at 300 PM CST Sat Jan 7 2023

The longterm period starts with showers ending beneath a
departing weak upper level perturbation. Surface ridging which was
located due north of LA on Monday has shifted eastward to settle
over eastern AL and central GA. Its anticyclonic flow will continue
a push of warm, moist air onshore resulting in several sultry,
January days.

An unsettled upper pattern will prevail over the remainder of the
longterm period with the big talking points being the early-longterm
warmth and the late-longterm fropa. Southerly fetch will send
temperatures Wednesday and Thursday into the mid 70s and low to mid
70s, respectively. A marginally wet fropa is then expected later
Thursday. Thursday's high temperature and fropa timing are slight
departures from the previous forecast package as latest guidance is
struggling with timing and placement of its parent upper low.

The ECMWF is now running slightly faster and less amplified with a
stronger jet push along its trailing axis. This would result in
cooler high temperatures and earlier precipitation Thursday. GFS on
the other hand is slower to cross the region with a more-deeply
amplified trof and developing jet that doesn't dive through until
Saturday. This outcome, of course, is slightly more wet due to
broader large scale ascent giving more opportunity for convective
coverage to develop, and warmer as the front takes longer to arrive.
A mix between the two results in still-warmer temperatures Thursday,
but with precipitation overspreading the region early Thursday and
clearing out overnight into Friday morning.

Cooler and drier air filters in overnight into Friday, ushering in
cool, near-climatologically normal temperatures for the remainder of
the longterm period.

11

&&

.AVIATION...
(00Z TAFS)
Issued at 530 PM CST Sat Jan 7 2023

A cold front sagging into the region overnight/early tomorrow will
bring reduced VIS, low ceilings, and heavy rain to the region
through the TAF period. Before midnight impacts should be minimal,
apart from a few showers across CENLA that will remain in close
proximity to AEX. Post midnight, conditions begin to deteriorate
as showers and storms spread across the area, generally from
northwest to southeast. Ceilings will begin to fall ahead of the
approaching convection to IFR/LIFR and will remain IFR/LIFR until
tomorrow afternoon at most locations. Other issues will included
reductions in VIS from heavy rainfall and periods of gusty winds
near stronger storms. All of this should begin to improve by
mid/late morning at AEX/BPT/LCH and by early afternoon and
LFT/ARA. By tomorrow evening most terminals should be near or
approaching VFR conditions once again.

17

&&

.MARINE...
Issued at 300 PM CST Sat Jan 7 2023

Our persistent onshore flow will turn nrly behind the frontal
passage tomorrow, which in addition to bringing an end to the
precip, should also wash out any marine fog development. Winds
are progged to flop back around briefly to a more offshore flow
with the passage of the Gulf low Tuesday, then return to srly and
persist there. Winds are progged to increase by the latter
portions of the forecast period in response to lower pressures
over the Plains, with caution criteria likely to be met at that
time.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  56  65  43  64 /  90  70   0  10
LCH  59  67  48  64 /  90  90  10  20
LFT  61  69  50  66 /  50  90  10  10
BPT  58  68  48  66 /  90  70   0  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...17
LONG TERM....11
AVIATION...25
Hazardous weather outlook, Jan 7, 2:55 PM CST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
255 PM CST Sat Jan 7 2023

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-082100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
255 PM CST Sat Jan 7 2023

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

A cold front will slowly push through the region late tonight
through Sunday morning, with widespread showers and some
thunderstorms expected. Some storms could produce heavy rainfall,
and there is a Marginal Risk for excessive rainfall across southeast
Texas and portions of southwest and central Louisiana. Also, organized
severe weather is not expected at this time, although a storm or two
over coastal southeast Texas could produce damaging wind gusts and/or
large hail late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms will be ongoing Sunday morning as a slow
moving frontal boundary continues to push through the area. Severe
thunderstorms are not expected at this time. Rains will exit the
area during the afternoon as cooler and drier air pushes in behind
the front.

Isolated to scattered showers can be expected as a cold front sweeps
through the area on Thursday. Winds behind the front will be breezy
along with temperatures dropping into the 40s. Wind chill values
will be in the 30s.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-082100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
255 PM CST Sat Jan 7 2023

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Small Craft Advisory is likely to be needed Thursday as winds
behind a cold front forecast to push through the area are expected
to meet and exceed criteria.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

25

In the hours before

Special weather statement, Jan 7, 7:04 PM CST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
704 PM CST Sat Jan 7 2023

LAZ028-080200-
Rapides LA-
704 PM CST Sat Jan 7 2023

...A strong thunderstorm with heavy rainfall will impact portions of
northeastern Rapides Parish through 800 PM CST...

At 703 PM CST, Doppler radar was tracking a strong thunderstorm near
Boyce, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and high rainfall rates.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Alexandria, Pineville, Boyce, Alexandria International Airport, Ball,
Kingsville, Libuse, Tioga, Timber Trails, Esler Regional Airport,
Gardner and Paradise.

This includes Interstate 49 between mile markers 84 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3133 9222 3123 9274 3139 9276 3142 9268
      3141 9269 3140 9269 3140 9267 3139 9266
      3139 9263 3146 9228
TIME...MOT...LOC 0103Z 257DEG 21KT 3134 9264

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Rua
Special weather statement, Jan 7, 10:24 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1024 PM CST Sat Jan 7 2023

TXZ180-259-080515-
Northern Jasper TX-Tyler TX-
1024 PM CST Sat Jan 7 2023

...A strong thunderstorm will impact portions of northwestern Tyler
and northern Jasper Counties through 1115 PM CST...

At 1023 PM CST, Doppler radar was tracking a strong thunderstorm over
Colmesneil, moving east at 45 mph.

HAZARD...Winds in excess of 30 mph, pea size hail and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jasper, Colmesneil, Chester, Ebenezer, Rockland, Browndell,
Harrisburg and Sam Rayburn Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3102 9462 3105 9451 3105 9449 3103 9448
      3103 9447 3111 9406 3114 9403 3116 9391
      3095 9386 3093 9387 3081 9458
TIME...MOT...LOC 0423Z 259DEG 40KT 3095 9442

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Rua

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 10:24 PM CSTSpecial Weather StatementLCHTyler51 min
Jan 7, 11:44 PM CSTSpecial Weather StatementLCHNewton46 min
Jan 8, 1:40 AM CSTSpecial Weather StatementLCHHardin, Orange35 min
Jan 8, 2:34 AM CSTFlash Flood WarningLCHJasper, Tyler4 hr
Jan 8, 4:15 AM CSTFlash Flood WarningLCHNewton3 hr

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.